Alert archive / Missouri / Tornado Warnings in 2017

Tornado Warning 34, NWS Paducah, KY

March 9, 2017New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 9, 2017, 7:54 PM CST for New Madrid County, Stoddard County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 7:54 PM CST (01:54 UTC)
Expired
Mar 9, 2017, 8:29 PM CST
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 5:02 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

025 
WFUS53 KPAH 100154
TORPAH
MOC143-207-100245-
/O.NEW.KPAH.TO.W.0034.170310T0154Z-170310T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
754 PM CST THU MAR 9 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Central New Madrid County in southeastern Missouri...
  Southeastern Stoddard County in southeastern Missouri...

* Until 845 PM CST
    
* At 754 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Parma, or 7 miles east of Bernie, moving east at
  35 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Lilbourn around 815 PM CST. 
  New Madrid around 825 PM CST. 
  Farrenburg around 830 PM CST. 

Other locations impacted by this tornadic thunderstorm include Catron
and North Lilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

&&

LAT...LON 3662 8989 3672 8987 3674 8944 3657 8944
TIME...MOT...LOC 0154Z 271DEG 28KT 3666 8983 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Smith
2 follow-up statements
960 
WWUS53 KPAH 100209
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
809 PM CST THU MAR 9 2017

MOC143-207-100245-
/O.CON.KPAH.TO.W.0034.000000T0000Z-170310T0245Z/
New Madrid MO-Stoddard MO-
809 PM CST THU MAR 9 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CST FOR CENTRAL
NEW MADRID AND SOUTHEASTERN STODDARD COUNTIES...
    
At 808 PM CST, a severe thunderstorm capable of producing a tornado
was located near Lilbourn, moving east at 30 mph.

HAZARD...Tornado and half dollar size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
New Madrid, Lilbourn, Farrenburg, Catron and North Lilbourn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3661 8974 3672 8977 3674 8944 3657 8944
TIME...MOT...LOC 0208Z 273DEG 27KT 3666 8965 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Smith
602 
WWUS53 KPAH 100229
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
829 PM CST THU MAR 9 2017

MOC143-207-100238-
/O.CAN.KPAH.TO.W.0034.000000T0000Z-170310T0245Z/
New Madrid MO-Stoddard MO-
829 PM CST THU MAR 9 2017

...THE TORNADO WARNING FOR CENTRAL NEW MADRID AND SOUTHEASTERN
STODDARD COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.  Therefore, the warning has been cancelled. 
However gusty winds 30 to 40 mph and heavy rain are still possible 
with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CST for
southeastern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.

LAT...LON 3661 8974 3672 8977 3674 8944 3657 8944
TIME...MOT...LOC 0227Z 271DEG 28KT 3666 8945 

$$

Smith

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 9, 5:28 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 9, 5:28 PM CST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017

.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017

Lots going on through Saturday night.

First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.

Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.

This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.

Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.

The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.

With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.

.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017

The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.

At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.

With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.

There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.

Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.

&&

.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017

VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     ILZ075>078-080>094.

MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
     086-087-100-107-111-112.

IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
     KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Mar 9, 5:18 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
518 PM CST Thu Mar 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
518 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms over south central Missouri late this afternoon are
expected to form into one or more lines and dive rapidly east
southeast through southeast Missouri, west Kentucky and adjacent
portions of southern Illinois this evening. Damaging winds and
large hail will be the primary concerns, and a tornado or two will
also be possible. Any severe storms should be south of the area
by midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Freeze Warning has been issued for most of the region for Friday
night through early Saturday. Consult the Warning for details. The
Warning does not currently include our Indiana counties, but the
freezing conditions can be expected there, as well.

A decent chance for light snow is forecast for Saturday. Minor
accumulations will be possible mainly on elevated and grassy
surfaces. Please refer to the Special Weather Statement issued at
328 PM CST for details.

.SPOTTER INFORMATION STATEMENT...

Spotters over southeast Missouri should activate now. Spotters
over southern Illinois and west Kentucky should be prepared for
activation in the next hour or two.

DRS

In the hours before

Local storm report, Mar 9, 6:58 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     6 N POPLAR BLUFF        36.85N 90.41W
03/09/2017                   BUTLER             MO   EMERGENCY MNGR

            SEVERAL TREES AND ROAD SIGNS DOWN ON HIGHWAY 67.

&&

DLL
Local storm report, Mar 9, 7:23 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 SW MAYFIELD           36.73N 88.66W
03/09/2017  E1.00 INCH       GRAVES             KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 9, 7:40 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             NNE WINGO               36.64N 88.74W
03/09/2017  E0.88 INCH       GRAVES             KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 9, 7:44 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             MURRAY                  36.61N 88.32W
03/09/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Local storm report, Mar 9, 7:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             MURRAY                  36.61N 88.32W
03/09/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Local storm report, Mar 9, 7:52 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             MURRAY                  36.61N 88.32W
03/09/2017  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

            KY HIGHWAY 94 AND 280

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:04 PM CSTTornado WarningPAHButler, Wayne26 min
Mar 9, 6:11 PM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne49 min
Mar 9, 6:26 PM CSTTornado WarningPAHButler, Wayne49 min
Mar 9, 6:39 PM CSTFlash Flood WarningPAHButler, Carter, Ripley, Wayne4 hr
Mar 9, 6:41 PM CSTTornado WarningPAHButler, Ripley36 min
Mar 9, 6:59 PM CSTTornado WarningPAHStoddard46 min
Mar 9, 7:13 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard47 min
Mar 9, 7:24 PM CSTTornado WarningPAHButler, New Madrid, Stoddard36 min
Mar 9, 8:05 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid55 min
Mar 9, 8:21 PM CSTSevere Thunderstorm WarningPAHMississippi41 min
Mar 9, 8:34 PM CSTTornado WarningPAHMississippi24 min

Nearby

Tornado Warnings in Missouri, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.